Hi. My name is Becky, and I usually hang out in the Crohn's forum. (Diagnosed last summer.) But my brother is having problems, and I hope you can help us.
When he was in high school, my brother had a series of attacks. He'd have terrible abdominal pain and projectile vomiting. He would shake some, but it was assumed that it was caused by the pain and vomiting. It stopped as suddenly as it started, and no cause was ever found.
Last fall, 12 or 13 years after the last attack, it happened again. This time, in addition to the stomach problems, he had a couple of episodes of uncontrolable shaking. He was aware, but he was unable to control his body movements or communicate. It happened at work, and one of his co-workers called an ambulance. He spent the night in the hospital, but no diagnosis was made, and he chose not to follow up.
Monday a week ago, it happened again. This time the nausea was relatively mild, but the seizures, or tremors (the doctors have called it both) have been bad. Some are fairly minor, but some have been very violent. They had to strap him down and pad the bed rails to stop him from hurting himself or falling out of bed. They put him on Ativan, Depakote, and Keppra. The Ativan had him doped to the gills, but it didn't stop the seizures. The seizures stopped Friday afternoon, and didn't have another all weekend, until Monday morning. He's still in the hospital, but the doctor says that the insurance company wants him out. He's still having 3-4 a day, and they can't figure out what's causing it. He's having double vision which comes and goes, but seems to be worse after the seizures, so they think it might have something to do with the visual cortex. He's got little to no memory of last Tuesday through Friday, and when asked today he said it was Sept 2. When he tried to read a menu over the weekend he had trouble, not just with seeing it, but identifying the words, and had to sound some of them out. The EEG and MRI were both normal. They're talking about doing a video EEG, but they aren't sure when the equipment will be available. He's very unsteady on his feet, and he's having trouble with fine motor control, so feeding himself is difficult, too. They're talking about transfering him to a rehab center if he has to leave the hospital.
Does any of this make sense or sound familiar to anyone? I know that diagnosing chronic conditions can be difficult, but the doctor seems to think that since the basic tests didn't find anything, the best thing to do is dope him up and ship him home. They had someone come in and do a psych eval, but that didn't show anything, either.
Can anyone tell me how long it might take for the Depakote and Keppra to take effect? I know that some meds take a while to make a difference. The blood tests supposedly show he's at therapeutic levels, but he's still having 3-4 seizures a day.
Any suggestions, information, or advice are appreciated. Thanks.